Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 223, NWS Dodge City, KS

August 9, 2009Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2009, 5:02 PM CDT for Pratt County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2009, 5:02 PM CDT (22:02 UTC)
Expired
Aug 9, 2009, 5:26 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:39 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 9, 3:39 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SUN AUG 9 2009

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH WAS PASSING ACROSS THE NORTHERN AND CENTRAL PLAINS
TODAY. A FEW THUNDERSTORMS WERE DEVELOPING JUST EAST OF DODGE CITY THIS
AFTERNOON ALONG THE TRAILING COLD FRONT.

THE MODELS DEVELOP AN MCS IN THE RIGHT REAR QUAD OF A JETLET TONIGHT
AS THE LOW LEVEL JET STRENGTHENS ACROSS THE PANHANDLES INTO SOUTHWEST
KANSAS. THE BEST CHANCE OF PRECIP SHOULD BE NORTH OF DDC. THE OUTFLOW
BOUNDARY/COLD FRONT SHOULD BE NEAR OR SOUTH OF DDC BY MONDAY AFTERNOON.
FAIRLY COLD UPPER LEVEL TEMPS ALONG WITH MOISTURE CONVERGENCE ALONG
THE FRONT IN THE RIGHT REAR QUAD OF ANOTHER JETLET SHOULD ALLOW FOR
MORE THUNDERSTORMS, ESPECIALLY IN THE AFTERNOON AND EVENING. THIS
ACTIVITY WILL PROBABLY LINGER INTO MONDAY NIGHT, ESPECIALLY EAST
OF DDC. THE OUTFLOW BOUNDARY/ RONT IS ADVERTISED TO PUSH INTO
OKLAHOMA BY TUESDAY. LIGHT UPSLOPE FLOW IN OUR WESTERN COUNTIES
AND INTO EASTERN CO MAY ALLOW FOR SOME STORM DEVELOPMENT IN OUR
FAR WEST BY TUESDAY EVENING.

THE WARMEST TEMPS WILL BE IN OUR SOUTHERN COUNTIES MONDAY WITH SOME
PLACES REACHING NEAR 100F. EASTERLY UPSLOPE FLOW FURTHER NORTH AND
SOME CLOUD COVER OUGHT TO KEEP TEMPS COOLER THERE. A FAIRLY
UNIFORM AIRMASS WILL ARRIVE BY TUESDAY LEADING TO HIGHS IN NEAR 90
MOST PLACES.

DAYS 3-7...

INHERITED FORECAST IS IN PRETTY GOOD SHAPE FOR THE PERIOD TUESDAY
NIGHT THROUGH THE EARLY PART OF NEXT WEEKEND.  AM GENERALLY
FOLLOWING THE ECMWF, CANADIAN AND 06Z GFS DETERMINISTIC SOLUTIONS
FOR THIS FORECAST.  THE 12Z GFS WAS LARGELY DISCOUNTED AS IT WAS
SHOWING A TOTALLY DIFFERENT PATTERN FOR THE END OF THE WEEK VERSUS
ITS PREVIOUS RUN AND THE ECMWF/CANADIAN.  THE 12Z GFS TOTALLY LOSES
THE PACIFIC NORTHWEST/NORTHERN ROCKIES AND PLAINS DEEP TROUGH
SCENARIO.  AM LEERY OF SUCH A RADICAL DEVIATION FROM APPEARED TO BE
AN OTHERWISE RATHER CONSISTENT MID-UPPER HEIGHT/KINEMATIC PATTERN
FROM THE OTHER GLOBAL SPECTRAL MODEL SOLUTIONS.  IN THE
DAILIES...WILL SEE A GRADUAL WARM-UP FROM WEDNESDAY TO SATURDAY.
THE ONLY CHANGE OF NOTE WAS TO INCREASE OVERNIGHT LOWS AT THE END OF
THE WEEK TO NEAR 70/LOWER 70S GIVEN THE LIKELIHOOD OF INCREASED
NOCTURNAL SOUTHERLY WINDS AS A DEEP LEE TROUGH DEVELOPS IN ADVANCE
OF ANOTHER DECENT UPPER LEVEL TROUGH.  AM GOING WITH 15 TO 20 POPS
ACROSS MAINLY WESTERN 6 DDC FA COUNTIES EACH EVENING
TUESDAY-THURSDAY AS THERE SHOULD BE THE TYPICAL EASTERN COLORADO
SHOWER/THUNDERSTORM DEVELOPMENT ON SOUTH-SOUTHEASTERLY LOW LEVEL
FLOW AND MEDIOCRE WEST-NORTHWEST OR NORTHWEST FLOW IN THE MID AND
UPPER LEVELS.  THE ECMWF SUGGESTS A WEAK UPPER LEVEL JET STREAK
ROUNDING THE CENTER OF THE MID LEVEL RIDGE WHICH MAY ENHANCE
CONVECTIVE DEVELOPMENT WEDNESDAY AND/OR THURSDAY LATE
AFTERNOON/EVENING ACROSS HIGH PLAINS.

THE BIG TROUGH THEN BEGINS TO SHOW UP BY FRIDAY WITH SOUTHWESTERLY
FLOW ALOFT DEVELOPING SOUTHWARD DOWN THE ROCKIES IN ADVANCE.  THIS
WOULD ACTUALLY ARGUE FOR A HOTTER/DRIER COUPLE OF DAYS
FRIDAY/SATURDAY DEPENDING ON HOW FAST AND DEEP THE SYSTEM DEVELOPS
WELL TO THE NORTHWEST.  WILL NOT BE CARRYING ANY POPS YET IN THE DAY
5-7 PERIOD...HOWEVER A FRONT SHOULD WORK ITS WAY SOUTH AS THIS
TROUGH SHIFTS EAST...WHICH WOULD INCREASE CHANCES FOR PCPN AT THE
END OF THIS FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  94  63  91 /  30  40  50  10
GCK  67  90  62  90 /  40  30  30  10
EHA  64  90  61  90 /  30  30  20  20
LBL  66  93  63  91 /  20  30  30  10
HYS  68  91  63  90 /  40  40  40  10
P28  76 100  67  91 /  50  40  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/25
Hazardous weather outlook, Aug 9, 4:43 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
443 AM CDT SUN AUG 9 2009

KSZ030-031-043>046-061>066-074>081-084>090-100945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
443 AM CDT SUN AUG 9 2009 /343 AM MDT SUN AUG 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON THEN
BECOME STATIONARY TONIGHT THROUGH MONDAY. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY AFTERNOON, AND A
FEW MAY CONTAIN STRONG WIND GUSTS. THE GREATEST CONCENTRATION OF
STORMS MAY BE WITHIN 50 MILES OF A LINE FROM HAYS TO LIBERAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY NORTH OF A
SYRACUSE TO ST. JOHN LINE TONIGHT, THEN CONTINUE OVER MUCH OF
SOUTHWEST KANSAS MONDAY. STRONG WIND GUSTS AND SMALL HAIL MAY
ACCOMPANY THE MORE INTENSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Special weather statement, Aug 9, 4:04 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT SUN AUG 9 2009

KSZ080-089-092145-
COMANCHE-KIOWA-
404 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE AND SOUTHERN
KIOWA COUNTIES...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF COLDWATER...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3742 9915 3727 9917 3729 9942 3741 9941
TIME...MOT...LOC 2104Z 285DEG 12KT 3736 9936

RUSSELL
Local storm report, Aug 9, 4:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             15 SSW GREENSBURG       37.40N 99.40W
08/09/2009  E0.88 INCH       KIOWA              KS   PUBLIC

&&

UMSCHEID
Special weather statement, Aug 9, 4:50 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT SUN AUG 9 2009

KSZ081-092230-
PRATT-
450 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRATT COUNTY...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CULLISON...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3782 9874 3766 9867 3755 9900 3771 9900
TIME...MOT...LOC 2150Z 240DEG 17KT 3765 9893

RUSSELL
Local storm report, Aug 9, 5:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     4 W PRATT               37.65N 98.81W
08/09/2009  E60 MPH          PRATT              KS   STORM CHASER

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:04 PM CDTSpecial Weather StatementDDCComanche41 min
Aug 9, 4:50 PM CDTSpecial Weather StatementDDCPratt40 min
Aug 9, 5:59 PM CDTSpecial Weather StatementDDCComanche46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.